Hail, Harper
- When
- May 24, 10:32 PM CST to 10:37 PM CST
- Where
- Harper County, 3.08 mi ESE of Hinton Station
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.150, -97.880
Strong to severe thunderstorms developed across north-central Oklahoma and south-central Kansas from the evening hours of May 24th through the early morning hours of the 25th, ahead of a strong dryline draped across the central and southern plains. Activity then spread east to northeast across south-central Kansas and into the Flint Hills.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Strong to severe thunderstorms developed across north-central Oklahoma and south-central Kansas from the evening hours of May 24th through the early morning hours of the 25th, ahead of a strong dryline draped across the central and southern plains. Activity then spread east to northeast across south-central Kansas and into the Flint Hills. Hail as large as golfballs occurred as well as winds up to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 8:50 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 950 PM CDT SAT MAY 24 2008 .UPDATE... .SHORT TERM... TONIGHT: PERSISTENT STRONG-SEVERE +TSRA CLUSTER THAT HAS BEEN FESTERING OVER NC OK ALL AFTERNOON & EVENING CONTINUES TO DRIFT NE15 TOWARD OK/KS BORDER AS OF 930PM CDT. WITH THE CLUSTER BEING SUSTAINED BY RICH PERSISTENT SFC-850MB NWD MOISTURE ADVECTION COUPLED WITH DEEP MID TO UPR LOW DRIFTING NE OVER NRN ROCKIES HAVE SHARPENED POP GRADIENT ASSIGNING 50% TO EXTREME SC KS WITH POPS GREATLY TAPERED TO 20% ALONG KICT COUNTRY PERIMETER. .AVIATION... UPDATE TO 00Z TAF: PER SHORT TERM HAVE INTRODUCED VCTS TO KICT FOR DURATION OF THE NIGHT. && .PREV DISCUSSION... /ISSUED 650 PM CDT SAT MAY 24 2008/ UPDATE... AVIATION... 00Z TAF ISSUANCE: KRSL/KSLN/KHUT/KICT/KCNU MOISTURE-LADEN SLY FLOW WILL PERSIST OVER ALL OF C...SC & SE KS THROUGHOUT THE 00Z TAF CYCLE...SPREADING AREAS OF 1,500-2,500 FT CUMULUS FRACTUS OVER PRIMARILY THE KICT...KHUT & KSLN TERMINALS WHERE BETTER ALIGNED WITH LWR-DECK MOISTURE AXIS. MORNING HEATING COUPLED WITH GRADUALLY INCREASING SLY FLOW IN 1,000-5,000 FOOT LAYER SHOULD SCOUR OUT MOST...IF NOT ALL...OF THESE PESKY LOW CLOUDS BY 15Z SUN. PREV DISCUSSION... /ISSUED 341 PM CDT SAT MAY 24 2008/ DISCUSSION... FORECAST CHALLENGE/CONCERN/HIGHLIGHTS FOCUS AROUND THUNDERSTORM CHANCES THIS AFTERNOON THROUGH TUESDAY NIGHT/WEDNESDAY. LATEST SURFACE ANALYSIS INDICATES A WAVY DRYLINE STRETCHING FROM NEBRASKA...SOUTH THROUGH KANSAS...AND INTO SOUTHWEST OKLAHOMA. MEANWHILE...AN OLD OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION EXTENDS FROM ARKANSAS...WEST/NORTHWEST THROUGH OKLAHOMA...AND NORTHWARD THROUGH SOUTH-CENTRAL/CENTRAL KANSAS. THUNDERSTORMS HAVE RECENTLY FORMED THIS AFTERNOON ACROSS NORTH-CENTRAL OKLAHOMA...IN RESPONSE TO MAXIMIZED CONVERGENCE/LIFT AT DRYLINE/OUTFLOW BOUNDARY INTERSECTION. LOW CONFIDENCE THUNDERSTORM FORECAST FOR LATE THIS AFTERNOON THROUGH SUNDAY NIGHT...WITH INCREASING CONFIDENCE FOR MONDAY-TUESDAY. MOST OF FORECAST AREA EAST OF OLD OUTFLOW/DRYLINE IS QUITE CAPPED DUE TO PERSISTENT LOW CLOUDS AND MARGINAL MID-LEVEL LAPSE RATES. FARTHER WEST...THERE IS A NARROW ZONE OF INSTABILITY BETWEEN THE DRYLINE AND OLD OUTFLOW. SCATTERED CUMULUS HAVE BEEN ATTEMPTING TO FORM ALONG THE DRYLINE OVER THE PAST FEW HOURS...BUT HAVE HAD A TOUGH TIME CONGEALING LIKELY DUE TO SHALLOW NATURE OF MOISTURE. SO FOR LATE THIS AFTERNOON/EVENING...THINKING BEST CHANCES FOR STORMS WILL BE ACROSS SOUTHERN PORTIONS OF HARPER AND SUMNER COUNTIES...CLOSEST TO BEST INSTABILITY AND DRYLINE/OUTFLOW INTERSECTION. ALTHOUGH...CANNOT RULE OUT AN ISOLATED STORM OR TWO FIRING ALONG THE DRYLINE...ALTHOUGH AM THINKING MOISTURE MAY BE A BIT TOO SHALLOW FOR ANYTHING TO FIRE THERE. NEVERTHELESS...IF A STORM CAN GO...GIVEN MODEST INSTABILITY AND AMPLE DEEP LAYER SHEAR...DISCRETE SUPERCELLS WILL BE THE PRIMARY MODE...CAPABLE OF LARGE HAIL AND DAMAGING WINDS. TORNADO THREAT THIS AFTERNOON WILL LIKELY BE TIED TO OUTFLOW/DRYLINE INTERSECTION. HOWEVER...STRENGTHENING LOW-LEVEL JET AND BACKING SURFACE FLOW THIS EVENING WILL PROMOTE GREATER LOW-LEVEL SHEAR VALUES FOR ANY SUPERCELL ACROSS THE AREA...ENHANCING THE TORNADO THREAT. OVERNIGHT...INCREASING MOISTURE TRANSPORT ATOP OLD OUTFLOW BOUNDARY MAY SUPPORT SCATTERED CONVECTION TONIGHT ACROSS THE AREA. THUNDERSTORM CHANCES TOMORROW WILL BE CONTINGENT ON ANY OUTFLOW BOUNDARIES ACROSS THE AREA FROM POTENTIAL CONVECTION TONIGHT. IF NO THUNDERSTORMS FIRE TONIGHT...AND THUS NO OUTFLOW BOUNDARIES...THINKING CONVECTION CHANCES WILL BE NIL UNTIL LATE AFTERNOON/EVENING OVER CENTRAL KANSAS...WHEN THE MODELS DROP A PRE-FRONTAL SURFACE TROUGH SOUTH INTO NORTHERN KANSAS. DESPITE LITTLE MID/UPPER FORCING...STRONG INSTABILITY WOULD PROMOTE STRONG/SEVERE STORMS. MODELS ARE IN DECENT AGREEMENT IN SAGGING A FRONTAL BOUNDARY SLOWLY SOUTH ACROSS THE AREA MONDAY THROUGH TUESDAY. TOUGH TO PINPOINT THE EXACT PLACEMENT OF THE BOUNDARY...AS A BIG COMPLEX OF THUNDERSTORMS WOULD TEND TO SURGE THE FRONT FARTHER SOUTH THAN WHAT THE MODELS ARE CURRENTLY PROJECTING. HOWEVER...CURRENT DATA WOULD SUGGEST BEST CHANCES FOR STORMS MONDAY AFTERNOON AND MONDAY NIGHT...AS FRONTAL BOUNDARY INTERACTS WITH MOIST/UNSTABLE AIRMASS IN PLACE. ORIENTATION OF LOW-LEVEL JET AND MID/UPPER FLOW WOULD SUGGEST SLOW MOVING STORMS WITH VERY HEAVY RAINFALL. STRONG/SEVERE STORMS WILL ALSO BE POSSIBLE...BUT TORNADO THREAT APPEARS LOW AT THIS TIME. QUITE THE COOL DOWN EXPECTED FOR TUESDAY BEHIND THE FRONT...WITH A GRADUAL WARM UP EXPECTED INTO MID/LATE WEEK. KLEINSASSER AVIATION... 18Z TAFS...CURRENT BATCH OF WIDELY SCATTERED CONVECTION CONTINUES TO WANE ACROSS SOUTH CENTRAL KS WITH REMNANT STRATO CU STILL AROUND. SOME OF THIS STRATO CU COULD PRODUCE SOME BROKEN MVFR CEILINGS NEAR KICT/KHUT AND KSLN...BUT EXPECT THIS CEILING TO BE SHORT LIVED AS THE AFTERNOON HEATING CONTINUES. NEXT CONCERN WILL BE ISOLATED CONVECTION CHANCES IN CENTRAL AND SOUTH CENTRAL KS AS TSRA DEVELOP. COULD SEE THIS CONVECTION AFFECT THE KRSL/KSLN/KHUT AND KICT TAF SITE AFTER 22Z AND INTO THE EVENING HOURS THROUGH 06Z/SUN. WILL ONLY GO WITH VCTS FOR NOW...AS EXPECTING THE CONVECTION TO BE ISOLATED TO WIDELY SCATTERED IN NATURE. IF ANY TSRA COULD MOVE OVER A TAF SITE..THEN SOME MVFR CEILINGS AND VISIBILITIES WILL BE POSSIBLE. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 91 68 91 / 40 20 30 30 HUTCHINSON 67 92 67 91 / 30 30 30 30 NEWTON 68 91 68 89 / 30 20 30 30 ELDORADO 69 90 68 89 / 40 20 30 30 WINFIELD-KWLD 69 90 68 90 / 50 20 30 30 RUSSELL 63 92 65 88 / 20 30 30 40 GREAT BEND 64 92 65 90 / 20 30 30 40 SALINA 66 92 67 88 / 30 30 30 40 MCPHERSON 67 92 67 89 / 30 30 30 40 COFFEYVILLE 70 89 70 88 / 40 20 30 30 CHANUTE 69 89 69 88 / 30 20 30 30 IOLA 69 89 69 88 / 30 20 30 30 PARSONS-KPPF 69 89 69 88 / 30 20 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 443 PM CDT SAT MAY 24 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 443 PM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING HOURS GENERALLY WEST OF INTERSTATE 135...ALONG AND EAST OF A DRYLINE. IF A STORM OR TWO IS ABLE TO DEVELOP...AMPLE INSTABILITY AND WIND SHEAR WILL PROMOTE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE OVERALL SEVERE THREAT SHOULD WANE BY MIDNIGHT...ALTHOUGH SCATTERED STRONG TO MARGINALLY SEVERE STORMS MAY REDEVELOP ACROSS THE AREA THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE ACTIVE WEATHER PATTERN LOOKS TO CONTINUE FROM SUNDAY THROUGH TUESDAY...AS RICH GULF MOISTURE REMAINS OVER THE AREA. ANY STORM THAT DEVELOPS OVER THIS TIME PERIOD WILL HAVE A CHANCE TO BECOME STRONG TO SEVERE. THE GREATEST THREAT FOR SEVERE WEATHER ON SUNDAY WILL BE CONFINED GENERALLY TO CENTRAL KANSAS...WHILE THE THREAT FROM MONDAY THROUGH TUESDAY WILL GRADUALLY SHIFT SOUTH ACROSS THE AREA. ADDITIONALLY...LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE A THREAT...ESPECIALLY SUNDAY NIGHT THROUGH TUESDAY MORNING. WITH THE ACTIVE SEVERE WEATHER EXPECTED THROUGH THIS HOLIDAY WEEKEND...IT IS ADVISED TO CHECK ADDITIONAL OUTLOOKS AS WE CONTINUE TO REFINE THE SEVERE WEATHER THREAT AREAS. ALSO...STAY TUNED FOR ANY WATCHES AND WARNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EVENING HOURS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...GENERALLY WEST OF INTERSTATE 135. SPOTTER ACTIVATION MAY AGAIN BE NEEDED LATE SUNDAY AFTERNOON AND EVENING ACROSS CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP MBS/PJH/BDK/ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 946 PM CDT SAT MAY 24 2008 KSZ091-250315- HARPER- 946 PM CDT SAT MAY 24 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER COUNTY... AT 942 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MANCHESTER...OR 7 MILES SOUTH OF ANTHONY...AND MOVING NORTHEAST AT 39 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BOWMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1006 PM CDT SAT MAY 24 2008 KSZ091-250330- HARPER- 1006 PM CDT SAT MAY 24 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER COUNTY... AT 1004 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MANCHESTER...OR 12 MILES SOUTH OF ANTHONY...AND MOVING NORTHEAST AT 27 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BOWMAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1111 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 PM HAIL 3 S ANTHONY 37.11N 98.02W
05/24/2008 E0.50 INCH HARPER KS TRAINED SPOTTER
&&
CWHThe Vance AFB radar (KVNX), 51 km away, was scanning. The volume nearest the first event began at 04:32 UTC.
22 hail, 2 thunderstorm wind. Local standard time, as filed.
Nickel to quarter size hail occurred.
One-inch hail completely covered the ground.
The hail was reported by a KFDI Radio storm spotter.
The hail was reported by KAKE television.
The hail was reported by KSNW television.
The hail was reported by KAKE television.
The hail was reported by KAKE television.
The hail was reported by KSNW television.
One-half inch hail occurred with the wind.
The hail was reported by KSNW television.
The hail was reported by KSNW television.
A shed received relatively minor damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102519, 102517, 102514, 102448, 102449, 102452, 102454, 102455, 102461, 102476, 102487, 102490, 102492, 102493, 102494, 102496, 102500, 102497, 102498, 102499, 102531, 102526, 102529, 102527.